Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 357, NWS Norman, OK

June 1, 2012Harmon County, Jackson County, Oklahoma; Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 1, 2012, 8:58 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Wilbarger County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 8:58 PM CDT (01:58 UTC)
Expired
Jun 1, 2012, 9:26 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:04 PM CDTTSTM WND GST 607 W Eldorado, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:22 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 1, 6:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KOUN 020158
SVROUN
OKC057-065-TXC197-487-020245-
/O.NEW.KOUN.SV.W.0357.120602T0158Z-120602T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN NORTHERN TEXAS...
  EXTREME SOUTHEASTERN HARMON COUNTY IN SOUTHWEST OKLAHOMA...
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
  EXTREME NORTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 945 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM ELDORADO TO 6 MILES NORTHEAST 
  OF GOODLETT...MOVING SOUTHEAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  QUANAH...CHILLICOTHE...MEDICINE MOUND...ELDORADO AND ODELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3464 9967 3444 9928 3407 9957 3437 9988
TIME...MOT...LOC 0153Z 326DEG 23KT 3454 9969 3439 9980 

$$
1 follow-up statement
526 
WWUS54 KOUN 020226
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT FRI JUN 1 2012

TXC487-197-OKC065-057-020255-
/O.CAN.KOUN.SV.W.0357.000000T0000Z-120602T0245Z/
HARMON OK-JACKSON OK-HARDEMAN TX-WILBARGER TX-
926 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN HARMON...
JACKSON...HARDEMAN AND EXTREME NORTHWESTERN WILBARGER COUNTIES IS 
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAD WEAKENED...AND 
WAS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED.  
HOWEVER WIND GUSTS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS AS THEY MOVE THROUGH SOUTHERN PARTS OF JACKSON COUNTY
AND NORTHERN HARDEMAN COUNTY.

LAT...LON 3464 9967 3444 9928 3407 9957 3437 9988
TIME...MOT...LOC 0223Z 326DEG 23KT 3454 9969 3439 9980 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT FRI JUN 1 2012

.DISCUSSION...
UPPER LEVEL NORTHWEST FLOW WILL PREVAIL ACROSS THE SOUTHERN
PLAINS AS A SFC HIGH SLIPS EASTWARD INTO EASTERN OK AND A WARM
FRONT BEGINS TO LIFT NORTHEASTWARD OVER THE TX/OK PANHANDLES AND
FAR WESTERN OK.

SCT EARLY DAY CONVECTION WILL PERSIST FOR THE NEXT HOUR OR TWO AS
IT SHIFTS EASTWARD AND MOVES INTO THE STABLE AIRMASS OVER ERN OK.
THIS COMBINED WITH WIDESPREAD CLOUD COVER HAS LIMITED HIGH TEMPS
TODAY. EXCEPTION WILL BE OVER WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS WHERE QUASI- STATIONARY BOUNDARY WILL MOVE EASTWARD AS A
WARM FRONT...YIELDING CLEARER SKIES AND WARMING TEMPS. THIS WILL
OCCUR AS SFC LOW CONTINUES TO DEEPEN ACROSS SE CO/NE NM REGION
THROUGH THIS EVENING. LOW LVL MOISTURE WILL RETURN INTO THE TX/OK
PANHANDLES...CREATING A NARROW WARM SECTOR AND MODEST INSTABILITY.
WITH APPRECIABLE UPPER LEVEL NORTHWEST FLOW...ADEQUATE SHEAR WILL
EXIST FOR A FEW SEVERE STORMS OVER THIS REGION. SCT STORMS MAY
EVENTUALLY MOVE SOUTHEASTWARD AS ONE OR MORE CLUSTERS OF
SHOWER/STORM ACTIVITY. GIVEN THIS SCENARIO...CONFIDENCE IS HIGH
THAT PRECIP WILL AFFECT MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS EVENING AND OVERNIGHT AS REMNANT STORMS MOVE SEWD ALONG
AND ACROSS THE WARM FRONT AND HAVE INCREASED POPS TO LIKELY ACROSS
THIS REGION. STILL CANNOT RULE OUT A SEVERE STORM OR TWO WITH
MAINLY A LARGE HAIL AND WIND THREAT THIS EVENING OVER WESTERN
PORTIONS OF THE FA.

THE LARGE SCALE PATTERN WILL REMAIN MOSTLY UNCHANGED THROUGH THE
PERIOD WITH WEAK UPPER DISTURBANCES MOVING THROUGH THE UPPER FLOW.
THIS WILL FAVOR LATE AFTERNOON STORM COMPLEXES ACROSS THE HIGHER
TERRAIN OF CO/NM AND THE TX/OK PANHANDLES SHIFTING SOUTH AND EAST
AS THEY TAP INTO THE UPPER LEVEL NORTHWESTERLIES. DESPITE GENERAL
UNCERTAINTIES AMONG MODELS WRT CONVECTIVE COVERAGE...PLACEMENT OF
A NEARLY STATIONARY FRONTAL BOUNDARY AND ADEQUATE LOW LVL MOISTURE
LENDS ENOUGH CONFIDENCE IN DAILY RAINFALL EPISODES TO WARRANT 30
TO 40 PERCENT POPS THROUGH THE WEEKEND. DAYTIME TEMPS WILL HINGE
LARGELY ON THE POSITIONING OF THE FRONTAL BOUNDARY...BUT SHOULD
GENERALLY REMAIN AT OR JUST ABOVE CLIMO FOR EARLY JUNE. AREAS
NEARER CLOUDINESS AND SHOWER ACTIVITY WILL CERTAINLY BE COOLER.

BY MONDAY...MODELS DEPICT A BUILDING RIDGE INTO THE SOUTHWEST. A
SHORTWAVE TROUGH WILL PULL A COLD FRONT SOUTH THROUGH OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TUESDAY. WITH GENERALLY WEAK UPPER
FLOW...SEVERE WEATHER CHANCES APPEAR LOW. AS THE FRONTAL BOUNDARY
STALLS ACROSS THE REGION...RAIN CHANCES WILL CONTINUE AND LOW END
POPS WILL REMAIN IN THE FORECAST THROUGH THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  87  70  91 /  40  20  40  20
HOBART OK         62  89  67  93 /  60  30  40  20
WICHITA FALLS TX  65  91  71  95 /  40  30  20  10
GAGE OK           58  87  65  96 /  50  20  40  20
PONCA CITY OK     57  82  69  87 /  40  10  40  30
DURANT OK         60  87  69  90 /  30  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/84
Hazardous weather outlook, Jun 1, 11:56 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT FRI JUN 1 2012

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG THUNDERSTORMS MAY OCCUR THIS EVENING...BUT ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT.

DISCUSSION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS
PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA DURING THE EARLY TO
MID AFTERNOON HOURS. THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
IS VERY LOW.

BY LATE THIS AFTERNOON....SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE WITHIN BETTER MOISTURE
AND HEATING.  A FEW STRONG TO MARGINALLY SEVERE STORMS MAY
AFFECT PART OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS
AFTERNOON THROUGH MID EVENING. ADDITIONAL THUNDERSTORMS MAY FORM
DURING THE LATE EVENING AND OVERNIGHT HOURS AS A LOW LEVEL JET
DEVELOPS.  THE BEST CHANCES FOR STORMS OVERNIGHT WILL BE ACROSS THE
NORTHERN HALF OF OKLAHOMA. ELEVATED INSTABILITY WILL BE WEAK BUT A
FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN AND CENTRAL
PLAINS SATURDAY INTO SATURDAY NIGHT.  SCATTERED THUNDERSTORMS
MAY OCCUR WITH THIS SYSTEM...ESPECIALLY ACROSS NORTHERN OKLAHOMA.
THUNDERSTORM CHANCES WILL BE RATHER LOW MONDAY THROUGH THURSDAY
OF NEXT WEEK AND ORGANIZED SEVERE WEATHER APPEARS UNLIKELY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM SATURDAY JUNE 2.

In the hours before

Special weather statement, Jun 1, 7:31 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT FRI JUN 1 2012

OKZ033-020100-
HARMON OK-
731 PM CDT FRI JUN 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DODSON...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...GOULD AND MCKNIGHT.

LAT...LON 3481 9998 3481 9974 3479 9975 3458 9977
      3462 10000 3482 10000
TIME...MOT...LOC 0028Z 274DEG 24KT 3472 10004
Special weather statement, Jun 1, 7:52 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT FRI JUN 1 2012

OKZ014-021-020145-
ROGER MILLS OK-BECKHAM OK-
752 PM CDT FRI JUN 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS AND NORTHEASTERN
BECKHAM COUNTIES UNTIL 845 PM CDT...

AT 748 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REYDON...
MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...REYDON...DEMPSEY AND BERLIN.

LAT...LON 3571 9998 3559 9943 3535 9953 3552 10000
      3565 10000
TIME...MOT...LOC 0048Z 289DEG 35KT 3561 9998
Local storm report, Jun 1, 8:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     HOLLIS                  34.69N 99.92W
06/01/2012                   HARMON             OK   LAW ENFORCEMENT

            UTILITY POLES BLOWN DOWN THROUGHOUT TOWN. REPORTED BY
            HOLLIS PD.

&&

FM
Local storm report, Jun 1, 8:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 W HOLLIS              34.69N 99.93W
06/01/2012  E1.00 INCH       HARMON             OK   TRAINED SPOTTER

            REPORTED BY HARMON COUNTY EMERG. MGT.

&&

FM
Local storm report, Jun 1, 8:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             2 S HOLLIS              34.66N 99.92W
06/01/2012  E1.00 INCH       HARMON             OK   PUBLIC

&&

FM
Local storm report, Jun 1, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             5 ENE SWEETWATER        35.45N 99.84W
06/01/2012  E1.00 INCH       ROGER MILLS        OK   PUBLIC

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:31 PM CDTSpecial Weather StatementOUNHarmon29 min
Jun 1, 7:41 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon49 min
Jun 1, 7:52 PM CDTSpecial Weather StatementOUNRoger Mills53 min
Jun 1, 8:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson40 min
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
Jun 1, 8:38 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Harmon112 min
Jun 1, 9:01 PM CDTSpecial Weather StatementOUNHarmon29 min
Jun 1, 9:02 PM CDTSpecial Weather StatementOUNBeckham28 min
Jun 2, 1:32 AM CDTSpecial Weather StatementOUNEllis28 min
Jun 2, 2:11 AM CDTSpecial Weather StatementOUNWoodward49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.